Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 377, NWS Birmingham, AL

July 13, 2008Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 13, 2008, 11:46 AM CDT for Cherokee County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 11:46 AM CDT (16:46 UTC)
Expired
Jul 13, 2008, 12:15 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 131646
SVRBMX
ALC019-131715-
/O.NEW.KBMX.SV.W.0377.080713T1646Z-080713T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 AM CDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF CEDAR BLUFF...

* UNTIL 1215 PM CDT

* AT 1143 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GAYLESVILLE...OR 7 MILES NORTH OF CEDAR BLUFF...AND MOVING
  SOUTHEAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF CEDAR BLUFF BY 1150 AM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3431 8546 3410 8547 3427 8571 3438 8566
      3438 8564 3440 8562 3439 8561
TIME...MOT...LOC 1646Z 307DEG 18KT 3431 8556

$$
STEFKOVICH
1 follow-up statement
000 
WWUS54 KBMX 131658
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 AM CDT SUN JUL 13 2008

ALC019-131715-
/O.CON.KBMX.SV.W.0377.000000T0000Z-080713T1715Z/
CHEROKEE AL-
1157 AM CDT SUN JUL 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR CENTRAL CHEROKEE COUNTY...

AT 1157 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
FULLERTON...OR ABOUT 6 MILES NORTHEAST OF CEDAR BLUFF...MOVING
SOUTHEAST AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATERHOUSE BY 1210 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3431 8545 3426 8545 3424 8547 3423 8546
      3418 8547 3417 8546 3413 8548 3432 8563
      3439 8561
TIME...MOT...LOC 1657Z 307DEG 18KT 3428 8551

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:00 AM CDT, 46 minutes earlier.

Area forecast discussion, Jul 13, 11:00 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CDT SUN JUL 13 2008

.UPDATE...MESOSCALE ANALYSIS.

&&

.MESOSCALE...THROUGH 3 PM.

AT 11 AM SEVERAL BOUNDARIES ARE EVIDENT BY CURRENT PRECIP AND
DEVELOPING CU FIELDS.  FIRST IN EXTREME EASTERN SECTIONS OF
STATE...ONE FROM LAKE HARRIS TO ALEXANDER CITY...ANOTHER STRETCHING
FROM A GADSDEN TO CALERA TO CENTREVILLE...ANOTHER FROM CULLMAN TO
BHM TO TCL...AND ANOTHER AHEAD OF THE WEAK FRONT IN EXTREME NW AL.
ALL BOUNDARIES ARE MOVING SE AROUND 20 MPH.

CURRENT SURFACE ANALYSIS SHOWS THE WESTERN HALF OF STATE HAS SURFACE
BASED CAPES OF 2500-3500...BUT WITH WEAK INHIBITION NORTH OF
INTERSTATE 20.  LITTLE IN WAY OF INHIBITION SOUTH OF THE INTERSTATE.
WITH CONVECTIVE TEMPS IN UPPER 80S...AND PRECIPITABLE WATER VALUES
EXCEEDING 2 INCHES...EXPECT RAPID DEVELOPMENT ON THESE OUTFLOW
BOUNDARIES BY EARLY AFTERNOON...WITH MORE WIDESPREAD STORMS AHEAD OF
APPROACHING FRONT LATER TODAY.

FLASH FLOOD GUIDANCE IS QUITE HIGH WITH 2+ INCHES IN AN HOUR TO
EXCEED CURRENT THRESHOLDS.  WITH STORM MOVEMENT AT 15-20 MPH...AM
CURRENTLY ANTICIPATING MORE LIKELIHOOD OF URBAN AND SMALL STREAM
PROBLEMS RATHER AND FLASH FLOODING. STEFKOVICH

&&

.SHORT TERM...TONIGHT.

THE FRONT MAKES IT INTO THE NORTHWEST COUNTIES BY EARLY TONIGHT AND
SLOWLY MOVES SOUTHWARD...STILL LINGERING ACROSS THE SOUTHERN
COUNTIES EARLY MONDAY MORNING. DEPENDING ON JUST HOW FAST THE FRONT
MOVES...THE SOUTHERN THIRD OF THE FORECAST AREA COULD SEE A DRY
PERIOD PRIOR TO FRONTAL CONVECTION MOVING INTO THE AREA AS DAYTIME
CONVECTION DIES OUT. AN INCREASE IN COVERAGE AS THE UPPER TROUGH
PUSHES THROUGH IS EXPECTED...MAINLY AFTER 00Z...AND ALONG AND SOUTH
OF A LINE ROUGHLY FROM ANNISTON TO CLANTON TO LIVINGSTON.

STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH EITHER OF THE TWO
FEATURES...WITH DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY
RAINFALL THE THREATS. 500MB TEMPERATURES ARE FAIRLY WARM...AND
FREEZING LEVEL NEAR 13KFT...LARGE HAIL IS NOT A BIG CONCERN.
ALTHOUGH...A QUICK COLLAPSING STORM COULD PRODUCE SMALL HAIL. WITH
PWS AROUND 2 INCHES...LOCALLY HEAVY RAINFALL IS A CONCERN.

TEMPERATURES TODAY AND TONIGHT WILL DEPEND ON RAIN COVERAGE.
FORECAST THICKNESSES SHOW THE POTENTIAL FOR HIGHS IN THE UPPER
90S...ALTHOUGH...WITH CONVECTIVE TEMPS REACHED EARLY AND STORMS
DEVELOPING IT IS UNLIKELY MOST LOCATIONS WILL REACH SUCH HIGH
TEMPERATURES. A FEW ISOLATED SPOTS...ESPECIALLY IN THE
SOUTHWEST...COULD EASILY SEE HIGHS NEAR 95. TONIGHT...DRY AIR WILL
BEGIN TO SLOWLY MAKE ITS WAY INTO THE AREA...AND WITH CLEARING
SKIES...TEMPERATURES IN THE MID TO UPPER 60S ARE POSSIBLE IN THE
NORTH. ELSEWHERE...LOWS IN THE LOW 70S ARE EXPECTED.

14

.LONG TERM...MONDAY THROUGH SUNDAY.
SHORT RANGE MODELS CONTINUE ADVERTISING THE COLD FRONT SOMEWHERE
NEAR PIKE AND BARBOUR COUNTIES EARLY MONDAY MORNING. SIGNIFICANT
DRYING LAGS THE FRONT BY ABOUT 175 MILES TO THE NORTHWEST...BUT
THIS DRY AIR SHOULD MAKE IT DOWN TO PIKE AND BARBOUR BY AROUND 21Z.
MODEL PHYSICAL SOLUTIONS PRINT OUT SURFACE DEW POINTS IN THE 50S
WITH MEAN RELATIVE HUMIDITY VALUES INTO THE 20 PERCENT RANGE...WHILE
BOTH MOS GUIDANCE SOLUTIONS KEEP DEW POINTS IN THE 60S. WILL LEAN
A BIT BELOW MOS WITH DEW POINTS DUE TO THE DEPTH OF DRY AIR
DEPICTED ON SOUNDINGS. WILL KEEP A 15-25 POP FOR SOUTHERN AREAS
MAINLY EARLY MONDAY...WITH NOTHING MENTIONED BEYOND 21Z. THIS DRY
AIR WILL ALSO ALLOW LOW TEMPS TO BE A BIT COOLER WITH NEAR 60
DEGREE READINGS TUESDAY AND WEDNESDAY MORNINGS IN A FEW PLACES.
BELIEVE IT OR NOT...THESE LOWS INCH TOWARDS THE RECORDS...BUT
STILL REMAIN AT LEAST A FEW DEGREES TOO HIGH. RECORDS MAINLY RANGE
FROM 50 TO 60 DEGREES. HIGHS AT OR JUST ABOVE NORMAL FOR THE WEEK.

MEDIUM RANGE MODELS DISPLAYING SOME SPREAD ON THE DETAILS IN THE
LONGER RANGE. MAIN BELT OF WESTERLIES REMAIN NEAR THE CANADIAN
BORDER WITH WEAKNESS IN THE UPPER RIDGE NEARBY. WEAK SURFACE
BOUNDARY WILL HANG AROUND NEAR THE SOUTHERN PART OF THE CWA.
MOISTURE WILL SLOWLY INCREASE ACROSS CENTRAL ALABAMA WEDNESDAY
THROUGH SATURDAY...SO GRADUALLY SPREAD POPS FROM SOUTHEAST TO
NORTHWEST WITH EACH PASSING DAY. WILL HAVE TO MONITOR THE
EASTERLIES AND THE SUBSEQUENT SPREAD OF ATLANTIC MOISTURE OUR WAY...
BUT AT THIS TIME WENT WITH CHANCE POPS AT BEST.

75/LINHARES

&&

.AVIATION...12Z TAF DISCUSSION.

PATCHY FOG WILL QUICKLY BURN OFF THIS MORNING AS A CU
FIELD...FOLLOWED BY SHOWERS AND THUNDERSTORMS...DEVELOP. CONVECTIVE
ACTIVITY IS EXPECTED AT ALL TERMINALS TODAY. INCLUDED VCTS WORDING
AND USED TEMPOS TO INDICATE THE MOST LIKELY TIME FOR TSRA AT EACH
TERMINAL. CONVECTION WILL END FROM NORTHWEST TO SOUTHEAST AS A FRONT
CROSSES THE AREA TONIGHT. AS STORMS DEVELOP IN AN UNSTABLE AIRMASS
AHEAD OF THE FRONT AND STORMS ASSOCIATED WITH THE ACTUAL FRONTAL
BOUNDARY MOVE THROUGH THE REGION...TEMPOS AND CONVECTIVE WORDING IN
THE TAFS WILL LIKELY HAVE TO BE ADJUSTED. GENERALLY EXPECT
WIDESPREAD SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

14/75/14
Hazardous weather outlook, Jul 13, 6:36 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 AM CDT SUN JUL 13 2008

ALZ011>015-017>050-141130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
636 AM CDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
ALL OF CENTRAL ALABAMA TODAY...GENERALLY FROM 11 AM THROUGH 10 PM.
THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 65 MPH...
LOCALIZED HEAVY RAIN UP TO 2 INCHES...DEADLY LIGHTNING...AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS AFTERNOON AND THIS EVENING.

75

In the hours before

Special weather statement, Jul 13, 11:35 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 AM CDT SUN JUL 13 2008

ALZ020-131700-
CHEROKEE-
1135 AM CDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL NOON CDT...

AT 1135 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF FORT PAYNE...MOVING EAST AT 21 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CLOUDLAND.
  NEW MOON.
  FULLERTON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TG

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:43 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa47 min
Jul 13, 2:05 PM CDTSevere Thunderstorm WarningBMXMontgomery, Pike40 min
Jul 13, 6:38 PM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.